Homotopical perspective on statistical quantities


We introduce the notion of cumulants as applied to linear maps between associative (or commutative) algebras that are not compatible with the algebraic product structure. These cumulants have a close relationship with \(A_{\infty }\) and \(C_{\infty }\) morphisms, which are the classical homotopical tools for analyzing deformations of algebraically compatible linear maps. We look at these two different perspectives to understand how infinity-morphisms might inform our understanding of cumulants. We show that in the presence of an \(A_{\infty }\) or \(C_{\infty }\) morphism, the relevant cumulants are strongly homotopic to zero.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9


  1. 1.

    Bandiera, R., Schaetz, F.: How to discretize the differential forms on the interval. arXiv preprint arXiv:1607.03654v2 (2016)

  2. 2.

    Chen, K.T.: Iterated path integrals. Bull. Am. Math. Soc. 83(5), 831–879 (1977)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Cheng, X., Getzler, E.: Transferring homotopy commutative algebraic structures. J. Pure Appl. Algebra 212, 11 (2006)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Cuntz, J., Quillen, D.: Cyclic homology and nonsingularity. J. Am. Math. Soc. 8(2), 373–442 (1995)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Drummond-Cole, G.C., Park, J.-S., Terilla, J.: Homotopy probability theory I. J. Homotopy Relat. Struct. 10(3), 425–435 (2015)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Drummond-Cole, G.C., Park, J.-S., Terilla, J.: Homotopy probability theory II. J. Homotopy Relat. Struct. 10(3), 623–635 (2015)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Frenkel, I.B., Zhu, Y.: Vertex operator algebras associated to representations of affine and virasoro algebras. Duke Math. J. 66(1), 123–168 (1992)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Gugenheim, V.K.A.M.: On Chen’s iterated integrals. Ill. J. Math. 21(3), 703–715 (1977)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Gugenheim, V.K.A.M.: On the multiplicative structure of the de rham cohomology of induced fibrations. Ill. J. Math. 22(4), 604–609 (1978)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Kadeishvili, T.V.: On the homology theory of fibre spaces. Uspekhi Mat. Nauk 35(213), 183–188 (1980)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Kontsevich, M., Soibelman, Y.: Notes on a-infinity algebras, a-infinity categories and non-commutative geometry. I. arXiv:math/0606241v2 (2006)

  12. 12.

    Lefèvre-Hasegawa, K.: Sur les A-infini catégories. PhD dissertation, Univ. Paris 7 (2003)

  13. 13.

    Lehner, F.: Cumulants in noncommutative probability theory I. Noncommutative exchangeability systems. Mathematische Zeitschrift 248(1), 67–100 (2004)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Loday, J.L., Vallette, B.: Algebraic Operads, volume 346 of Grundlehren der mathematischen Wissenschaften, 1 edn. Springer, Berlin (2012)

  15. 15.

    May, J.P.: Simplicial Objects in Algebraic Topology. Van Nostrand Mathematical Studies, vol. 11. Van Nostrand (1968)

  16. 16.

    Merkulov, S.A.: Strong homotopy algebras of a kaehler manifold. Int. Math. Res. Notices 1999(3), 153 (1999)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Pilaud, V., Santos, F.: The brick polytope of a sorting network. Eur. J. Comb. 33(4), 632–662 (2012)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Ree, R.: Lie elements and an algebra associated with shuffles. Ann. Math. 68(2), 210–220 (1958)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Stasheff, J.D.: Homotopy associativity of h-spaces. I. Trans. Am. Math. Soc. 108(2), 275–292 (1963)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Stasheff, J.D.: Homotopy associativity of h-spaces. II. Trans. Am. Math. Soc. 108(2), 293–312 (1963)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Sugawara, M.: On a condition that a space is an h-space. Math. J. Okayama Univ. (1957)

  22. 22.

    Sugawara, M.: On the homotopy-commutativity of groups and loop spaces. Mem. College Sci. Univ. Kyoto Ser. A Math. 33(2), 257–269 (1960)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Vallette, B.: Algebra+ homotopy= operad. arXiv preprint arXiv:1202.3245 (2012)

Download references

Author information



Corresponding author

Correspondence to Nissim Ranade.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Jim Stasheff.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ranade, N. Homotopical perspective on statistical quantities. J. Homotopy Relat. Struct. 16, 155–173 (2021). https://doi.org/10.1007/s40062-020-00273-1

Download citation


  • Cumulants
  • Boolean cumulants
  • A infinity and C infinity morphisms